Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 170, NWS Dodge City, KS

July 16, 2025Hodgeman County, Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2025, 5:51 PM CDT for Hodgeman County, Pawnee County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2025, 5:51 PM CDT (22:51 UTC)
Expired
Jul 16, 2025, 6:30 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Hodgeman County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:08 PM CDT, 2 hours 43 minutes earlier. Its key messages:

  • A few t-storms will form along a front this late this afternoon and evening, with isolated wind gusts to 60 mph, brief heavy rain and marginally severe hail.
  • A larger cluster of non-severe t-storms will move into western Kansas tonight.
  • Hot to very hot weather will develop over the weekend and persist for several days and possibly for a week, with 100 degree readings likely by Tuesday.
Area forecast discussion, Jul 16, 3:08 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
308 PM CDT Wed Jul 16 2025

.KEY MESSAGES...

- A few t-storms will form along a front this late this afternoon
  and evening, with isolated wind gusts to 60 mph, brief heavy
  rain and marginally severe hail.

- A larger cluster of non-severe t-storms will move into
  western Kansas tonight.

- Hot to very hot weather will develop over the weekend and
  persist for several days and possibly for a week, with 100
  degree readings likely by Tuesday.

&&

.DISCUSSION...
Issued at 205 PM CDT Wed Jul 16 2025

A strong shortwave trough traversing the Upper Midwest has
pushed a significant cold front into southwest Kansas this
afternoon. Low clouds persisted early this afternoon near the
Colorado state line. Post frontal upslope flow into Colorado
along with daytime heating will help generate storm clusters
near the traditional topographic features. Given the weak mid
level flow, these storms will be slow to propagate eastward.
However, cold pool generation later in the evening will help
propagate the storms into western Kansas as outflow continuously
generates new convection to the east. Ahead of this storm
cluster, expect a few storms to develop along and front from
Cimarron to Dodge City to Larned by 5 pm. The models have been
consistently developing storms around Larned and then
propagating them southwestward along the boundary. Given the
weak vertical wind shear, hail should be quarter size or less
and a 60 mph wind gust is possible. Will be monitoring for the
possibility of very weak landspout tornadoes along the front.
The front will stall out across Oklahoma Thursday, with cooler
afternoon temperatures in the upper 70s to lower 80s over
southwest Kansas. Given the upslope flow and rain cooled air,
low clouds will persist much of the day; and this will keep
temperatures cooler. Any t-storm activity Thursday afternoon and
evening will likely be south and southwest of Kansas.

Weak upper level troughing will persist across the Desert
Southwest through Sunday, resulting in weak mid level westerlies
across the Rockies. This will cause a capping inversion across
the central high plains, allowing very high dewpoints to
accumulate in a shallow layer. Farther south, deeper vertical
mixing will allow for low level drying. Bottom line is that an
isolated t-storm can't be ruled out through Sunday given the
potential instability and weak surface convergence. But in
general it will very warm and humid instead of hot and dry,
especially along I-70, with slightly hotter and drier air down
near Liberal and Elkhart.

Monday will be a transition day, with moisture gradually
decreasing; but it could still be quite humid along I-70. By
Tuesday the various ensemble suites develop the mid to upper
level ridge farther north. This would promote deeper vertical
mixing, with slightly drier but hotter air. With the very warm
mid levels and drier air, t-storm chances are very slim (less
than 10%) for Tuesday. Temperatures in the high 90s to 103 will
be common during the afternoons. An extended period of hot to
very hot weather can be expected through next weekend given the
amplified upper level ridge.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 105 PM CDT Wed Jul 16 2025

A cold front will continue to move southward this evening, with
winds shifting to the northeast. Along the front between 22 and
02z, thunderstorms with gusty winds will form not far from KDDC
and KLBL. Overnight, a storm cluster will move eastward and
affect the TAF sites after 05z. The rain cooled air and upslope
flow will result in low MVFR CIGS by 08-12z and persisting
through the period before improving after the TAF period.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Finch
AVIATION...Finch
Hazardous weather outlook, Jul 16, 2:57 AM CDT, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
257 AM CDT Wed Jul 16 2025

KSZ030-031-043>046-061>066-074>081-084>090-170800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
257 AM CDT Wed Jul 16 2025 /157 AM MDT Wed Jul 16 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms this afternoon
and early tonight across southwest Kansas. The main hazards will
be wind gusts greater than 60 mph, hail and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High around 100 degrees and heat index values as highs as 102 to
105 will be possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 16, 4:37 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
437 PM CDT Wed Jul 16 2025

KSZ045-046-064-065-077>079-087-162330-
Gray KS-Hodgeman KS-Meade KS-Rush KS-Pawnee KS-Ness KS-Edwards KS-
Ford KS-
437 PM CDT Wed Jul 16 2025

...Brief Landspout Tornadoes Possible...

At 437 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes from about Gray County northeastward toward
Rush County. However, at this time it is unknown which if any storm
would produce a landspout. Any landspouts which develop are expected
to pose a limited threat.

Locations impacted include...
Dodge City, Gray, Cimarron, La Crosse, Montezuma, Jetmore,
Spearville, Otis, Bison, Burdett, Hanston, Ensign, Rush Center,
Rozel, Timken, Ash Valley, Howell, Wright, Sanford, and Nekoma.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3761 10065 3763 10065 3868 9916 3859 9903
      3837 9903 3739 10027

BENNETT
Special weather statement, Jul 16, 5:02 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
502 PM CDT Wed Jul 16 2025

KSZ045-046-065-162245-
Rush KS-Pawnee KS-Ness KS-
502 PM CDT Wed Jul 16 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN NESS...NORTHWESTERN
PAWNEE AND SOUTHWESTERN RUSH COUNTIES THROUGH 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Nekoma, moving northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Ness,
northwestern Pawnee and southwestern Rush Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 9953 3832 9969 3854 9928 3839 9917
TIME...MOT...LOC 2201Z 245DEG 6KT 3838 9944

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

BENNETT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:37 PM CDTSpecial Weather StatementDDCGray, Hodgeman, Rush113 min
Jul 16, 5:02 PM CDTSpecial Weather StatementDDCRush43 min
Jul 16, 5:23 PM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush52 min
Jul 16, 6:29 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Hodgeman, Pawnee46 min
Jul 16, 6:54 PM CDTSpecial Weather StatementDDCFord51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.